Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at May 10, 2020, 2:01 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada. It took effect at May 11, 2020, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 2:01 PM MST (21:01 UTC)
- In effect from
- May 11, 2020, 11:00 AM MST
- Expired
- May 11, 2020, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3864 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399 WWUS85 KVEF 102101 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 201 PM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-111100- /O.NEW.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/ /O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 201 PM PDT Sun May 10 2020 /201 PM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ MONDAY FOR STRONG SOUTHWEST WINDS AND LOW RH ACROSS NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM PDT /11 PM MST/ Monday. * TIMING...Through 11 PM this evening and again from 11 AM Monday morning until 11 PM Monday evening. * WIND...Today, generally southwest winds 10 to 15 mph with gusts to 20 to 25 mph. Winds near thunderstorms may be erratic with gusts up to 50 mph. Monday, southwest winds 20-25 mph with gusts 30-40 mph. * HUMIDITY...10 to 20 percent today depending on elevation. 5 to 15 percent on Monday. * THUNDERSTORMS...Isolated to scattered dry thunderstorms today with little or no precipitation expected in parts of southern Nevada and northwest Arizona. No thunderstorms are expected on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring....or are expected to occur. Lightning from thunderstorms producing little to no rain can increase chances for fire starts. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. && $$ weather.gov/lasvegas
5 follow-up statements
104 WWUS85 KVEF 110402 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 902 PM PDT Sun May 10 2020 AZZ101-102-NVZ461>466-111300- /O.CAN.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/ /O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 902 PM PDT Sun May 10 2020 /902 PM MST Sun May 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM PDT /11 PM MST/ MONDAY FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...RED FLAG WARNING IS CANCELLED FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... The National Weather Service in Las Vegas has cancelled the Red Flag Warning as thunderstorm coverage decreases over the area this evening. The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM PDT /11 PM MST/ Monday. * TIMING...11 AM Monday morning until 11 PM Monday evening. * WIND...Southwest winds 20-25 mph with gusts 30-40 mph. * HUMIDITY...5 to 15 percent on Monday. * THUNDERSTORMS...No thunderstorms are expected on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring....or are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. && $$ weather.gov/lasvegas
203 WWUS85 KVEF 111049 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 349 AM PDT Mon May 11 2020 AZZ101-102-NVZ461>466-111815- /O.EXT.KVEF.FW.W.0002.200511T1800Z-200512T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 349 AM PDT Mon May 11 2020 /349 AM MST Mon May 11 2020/ ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... A Red Flag Warning is in now effect from 11 AM PDT /11 AM MST/ this morning until to 8 PM PDT /8 PM MST/ this evening for much of southern Nevada and northwest Arizona. * TIMING...11 AM this morning until 8 PM this evening. * WIND...Southwest winds increasing to 20-25 mph with gusts 30-40 mph. * HUMIDITY...5 to 15 percent. * THUNDERSTORMS...No thunderstorms are expected today. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
933 WWUS85 KVEF 111750 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1050 AM PDT Mon May 11 2020 AZZ101-102-NVZ461>466-120200- /O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 1050 AM PDT Mon May 11 2020 /1050 AM MST Mon May 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... * TIMING...11 AM this morning until 8 PM this evening. * WIND...Southwest winds increasing to 20-25 mph with gusts 30- 40 mph. * HUMIDITY...5 to 15 percent. * THUNDERSTORMS...Low chance for isolated dry lightning is possible this afternoon across Mohave County. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
392 WWUS85 KVEF 111956 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1256 PM PDT Mon May 11 2020 .Another day of low relative humidity and strong southwest winds will result in critical fire weather danger for much of southern Nevada and northwest Arizona. Tuesday's RH values will be slightly higher compared to today but winds are expected to be stronger and will result in another day of rapid fire growth. AZZ101-102-NVZ461>466-120300- /O.NEW.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ /O.CON.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 1256 PM PDT Mon May 11 2020 /1256 PM MST Mon May 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... ...ANOTHER RED FLAG WARNING WILL GO INTO EFFECT FROM 10 AM TO 8 PM TUESDAY FOR SIMILAR LOW RH AND GUSTY SOUTHWEST FOR THE SAME AREAS... The National Weather Service in Las Vegas has issued a Red Flag Warning for Tuesday, which is in effect from 10 AM to 8 PM. The Red Flag Warning for today will continue until 8 PM. * TIMING...11 AM this morning until 8 PM this evening and again tomorrow from 10AM to 8PM. * WIND...Southwest winds increasing to 20-30 mph with gusts 35-45 mph. * HUMIDITY...5 to 20 percent. * THUNDERSTORMS...Low chance for isolated dry lightning is possible this afternoon across Mohave County. No lightning is expected Tuesday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Ongoing fires in parts of southern Nevada and northwest Arizona have shown rapid fire spread today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
434 WWUS85 KVEF 120258 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 758 PM PDT Mon May 11 2020 .Winds have subsided today, so the Red Flag Warning for Monday has allowed to expire. Winds will pick back up Tuesday with similar, if not stronger, winds and a continuation of low relative humidity values. This will result in continued fire danger with the potential of rapid fire growth. AZZ101-102-NVZ461>466-121100- /O.EXP.KVEF.FW.W.0002.000000T0000Z-200512T0300Z/ /O.CON.KVEF.FW.W.0003.200512T1700Z-200513T0300Z/ Lake Mead NRA/Colorado River-AZ side- Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch- Nye County Deserts/Las Vegas Dispatch-Sheep Range- Spring Mountains- Clark and SW Lincoln County Deserts/Las Vegas Dispatch- Lake Mead NRA/Colorado River-NV side- 758 PM PDT Mon May 11 2020 /758 PM MST Mon May 11 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ TO 8 PM PDT /8 PM MST/ TUESDAY FOR LOW RH AND GUSTY SOUTHWEST WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102... * TIMING...10 AM Tuesday morning until 8 PM Tuesday evening. * WIND...Southwest winds increasing to 20-30 mph with gusts 35- 45 mph. * HUMIDITY...10 to 20 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Ongoing fires in parts of southern Nevada and northwest Arizona have shown rapid fire spread today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected to occur. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior and fire spread. Heed all fire restrictions. && $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 10, 10:27 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, May 10, 10:27 AM MST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1027 AM PDT Sun May 10 2020 .SYNOPSIS...Southerly flow associated with a a weak upper level wave will direct mid level moisture from Northwest Mexico into the area today. This will increase chances for thunderstorms across Mohave County and parts of the southern Great Basin. Little to no rain is expected with storms but they will be capable of producing strong gusty winds and cloud to ground lightning. Breezy to windy conditions will develop Monday across the area with gusty winds possible through mid week. Expect a downward trend in temperatures with highs dropping to slightly below normal by midweek. && .UPDATE...Light high-based showers continue over parts of Clark and Lincoln counties this morning with conditions elsewhere, dry and warm under mostly sunny skies. Later this morning into the afternoon hours, high resolution models (specifically the HRRR) show showers and thunderstorms developing over Clark, Lincoln and Mohave counties. Storms that produce Little to no accumulating rain are a concern for possible fire starts. In addition, DCAPE values ranging from 1000-1500 J/kg suggests stronger storms could be capable of producing strong microburst winds which could rapidly spread fires. A Red Flag Warning is in effect for much of southern Nevada and Mohave County today to highlight these concerns. Made some minor changes to the forecast for today. && .PREV DISCUSSION... /issued at 310 AM PDT Sun May 10 2020/ .DISCUSSION... Today we should see isolated thunderstorms develop over Clark and Lincoln counties and scattered storms over Mohave County as increasing mid level moisture coming up from northwest Mexico destabilizes the air mass. Satellite loops revealed this moisture increase this morning as clouds with bases 14-15 kft MSL were sneaking up through central San Bernardino County. Spotty light radar returns, likely virga, were also appearing in this area. Vorticity advection was apparent in the 700-400 mb layer associated with a weak disturbance over southern California riding up the western side of the overhead ridge. This was providing some upward forcing and will slowly move over southern Nevada and likely aid convective development during the late morning through the afternoon as surface heating gets going. Surface dewpoints are forecast to be in the upper 30s to mid 40s the area where thunderstorms are forecast. Model soundings indicate a pronounced inverted V profile below the cloud base level of 14 kft MSL. Little if any rainfall will make it to the surface and the main concern of wildfire starts with lightning is reflected in the Red Flag Warnings which will be in effect from 11 AM this morning until 11 PM this evening. The other concern is the inverted V profile indicates wind gusts of 40-50 mph may be fairly common near thunderstorms today and a few gusts over 60 mph would not be surprising. Convection will decrease this evening then drier southwest flow increases tonight and Monday with highs dropping 4-6 degrees. A persistent mean trough over the western states the rest of the week will provide a cooling trend with highs dipping slightly below normal by midweek. This will be accompanied by breezy to windy periods...especially Monday and Tuesday. This pattern should keep most of our region dry through the week and into next weekend as multiple shortwave troughs keep a dry southwest flow over our forecast area though temps my trend upward a little the second half of the week. .FIRE WEATHER... Mid level moisture being pulled up from the south will result in isolated to scattered dry thunderstorms today across Mohave County and parts of southern Nevada. Lightning strikes, low RH values, and cured finer fuels combined with potential for strong gusty outflow winds could lead to dangerous, rapid fire growth. General winds today will be breezy out of the southwest at speeds of 10 to 20 mph gusting to 30 mph. Temps begin to decrease Monday with dry, breezy conditions continuing through midweek. && .AVIATION...For McCarran...No significant changes were made to the TAFs from the previous forecast. Expect south to southeast winds to increase this morning, with moderate confidence in wind direction. Winds should become south-southwest this afternoon, with gusts to 25kts possible. Still watching the potential for thunderstorms in the vicinity of the valley this afternoon, however it remains uncertain if storms will move over the terminals. Confidence is increasing that there will be erratic gusty winds in the vicinity from nearby convection, most likely after 21Z. Potential for gusts over 35kts with outflow winds if they did push through the airport, with gusts over 45kts possible. After sunset, winds and thunderstorm activity should dissipate. Winds overnight should become southwest around 8kts, however this will somewhat depend on thunderstorm and outflow activity today. By Monday morning, south-southwest winds will increase again with gusts 25-30kts Monday afternoon. It will be dry tonight and Monday with patchy high clouds at times. For the rest of southern Nevada, northwest Arizona and southeast California...A few isolated showers are possible this morning near DAG, EED, and IFP, however confidence is low and did not include them in the TAFs as this time. By this afternoon, isolated to scattered high based showers and storms should develop, mainly east of a KDAG-KELY line. Gusty, erratic outflow winds are possible from any convection this afternoon, especially over southern Nevada into Arizona. VFR clouds generally above 15kft are expected at times, though CIGs with precipitation could drop to 8kft to 10fkt. Precipitation will dissipate after sunset. Outside of convective influence, breezy south to southwest winds will develop today across the area, with gusts 20-25 knots expected. Moderate confidence in the TAF wind forecast, with some uncertainty in timing of wind shift and increase at BIH and DAG, which could be a few hours too early. By tonight, winds will taper off with diurnal patterns winds likely. .SPOTTER INFORMATION STATEMENT...Thunderstorms with the potential for strong microburst winds will be possible across southern Nevada and Mohave County today. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Adair AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
| May 10, 3:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.